Alert archive / Oklahoma / Special Weather Statements in 2024

Special Weather Statement, NWS Tulsa, OK

May 20, 2024Tulsa County, Oklahoma

NWS Tulsa, OK issued this special weather statement at May 20, 2024, 3:21 AM CDT for Tulsa County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2024, 3:21 AM CDT (08:21 UTC)
Expired
May 20, 2024, 4:00 AM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Hail
0.00 in
Wind
55

County Tulsa County, OK

The radar

The Tulsa radar (KINX), 47 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2750 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
1.1
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS84 KTSA 200821
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
321 AM CDT Mon May 20 2024
 
OKZ060-064-066-067-070-200900-
Tulsa OK-Muskogee OK-Okmulgee OK-Creek OK-Wagoner OK-
321 AM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CREEK...WESTERN
WAGONER...NORTHWESTERN MUSKOGEE...NORTHERN OKMULGEE AND SOUTHEASTERN
TULSA COUNTIES THROUGH 400 AM CDT...

At 320 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Kellyville, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow 
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Haskell...                        Kiefer...
Mounds...                         Kellyville...
Taft...                           Stonebluff...
Oneta...                          Liberty...
Redbird...                        Jamesville...
Hectorville...                    Leonard...
Choska...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Oklahoma.

&&

LAT...LON 3594 9623 3610 9558 3574 9552 3579 9622
TIME...MOT...LOC 0820Z 260DEG 32KT 3589 9615 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at May 20, 12:25 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 20, 12:25 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1225 AM CDT Mon May 20 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 821 PM CDT Sun May 19 2024

Severe thunderstorms currently across northwest Oklahoma
are expected to congeal over the next hour or so as they
move into north-central Oklahoma. This activity will likely continue
to be severe as it moves into Osage and Pawnee counties before
weakening as it moves into a less favorable environment in place
across the remainder of the area. Wind gusts to around 70 mph
will be the main concern as storms move into the region late
this evening. Made some minor adjustments to the forecast for tonight
to reflect the latest trends in observations and short-term
guidance. Otherwise, current forecast for tonight is on track.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 200 PM CDT Sun May 19 2024

The dryline likely stays capped on Monday, so the main focus for
storms will be the front across KS, and this activity should
remain north of the state line thru Monday night.

Focus then turns to Tuesday and Wednesday, the days which appear
to have the greatest severe potential this week. The system off
the coast of SoCal/Baja will be ejecting into the central Plains
Tuesday afternoon and evening, optimally timed with max diurnal
heating. At the surface, a cold front will be approaching from the
north and a dryline will be mixing farther east closer to the
I-35 corridor. Mid level temps will be warm, but the glancing
influence from the upper wave should weaken the cap enough to
allow for at least isolated storm development north of I-40
Tuesday afternoon. With H5 flow expected to be greater than 50kts,
deep layer shear should be plenty strong for supercells. The
initiation zone will be closer to our area, so any cells that
develop will be maturing as they move across E OK and possibly
into NW AR and will be capable of producing higher-end severe
weather. Low level shear will increase by evening, increasing the
tornado threat with any ongoing discrete cells. Storms will also
begin to develop along the front across NE OK during the evening,
though these storms will be more multicell and linear, and not as
high of a severe threat as they spread southeast Tuesday night.
The slowly sagging front will be the focus for more storms on
Wednesday as the airmass destabilizes with daytime heating, mainly
to the south and east of I-44. A severe wind/hail threat will
continue with these storms as they track southeast.

The front never really clears our area, meanders over the region
and interacts with the next wave to produce another round of
storms Wednesday night into Thursday. It is during this time when
severe threat maybe wanes a bit and locally heavy rainfall and
flooding threat increases. We may get a break in the action for
much of Friday before storm chances increase toward next Sunday
with the next system moving across the central Plains.

Lacy

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Mon May 20 2024

Decaying cluster of thunderstorms will continue over northeast
OK, with some re-generation of cells possible early in the
forecast period. Still could see strong gusty winds at
KBVO/KTUL/KRVS associated with any storm. Most likely, any storms
should dissipate before reaching northwest AR. Aside form that,
VFR conditions will prevail with gusty south winds from mid-
morning until around sunset Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  88  64  80 /   0  20  50  30
FSM   70  90  71  84 /   0   0  40  70
MLC   72  86  71  81 /   0  10  30  60
BVO   70  89  60  78 /   0  20  50  20
FYV   69  89  67  80 /   0  10  50  60
BYV   69  89  68  80 /   0  10  50  60
MKO   72  88  68  79 /   0  10  50  50
MIO   71  88  61  78 /   0  20  60  30
F10   72  87  67  79 /   0  20  40  40
HHW   70  85  73  83 /   0   0  20  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....30
AVIATION...14
Hazardous weather outlook, May 19, 4:38 PM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
438 PM CDT Sun May 19 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
438 PM CDT Sun May 19 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Late evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late evening.

DISCUSSION...
The southern end of a thunderstorm complex could impact parts of
northeast Oklahoma late this evening into the overnight. While
these storms will likely be weakening as they move east, there is
some threat of damaging wind gusts, mainly in areas west of
highway 75 and north of highway 412. Locally heavy rainfall is
also possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY THROUGH Thursday..Severe Thunderstorm Potential...High Wind Potential.
FRIDAY AND SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A cold front Tuesday should increase the shower and thunderstorm
chances areawide. Severe weather is looking more likely with the
Tuesday storms, although details are uncertain at this time. Heavy
rainfall potential may increase by mid week as the front stalls in
the area. An active weather pattern will continue with periodic
thunderstorm chances through the end of next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 19, 11:31 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1131 PM CDT Sun May 19 2024

OKZ054-055-059-060-064-067-200530-
Tulsa OK-Osage OK-Pawnee OK-Washington OK-Creek OK-Wagoner OK-
1131 PM CDT Sun May 19 2024

...DECAYING THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS...OSAGE...
CREEK...WASHINGTON...SOUTHWESTERN NOWATA...NORTHWESTERN WAGONER...
PAWNEE AND TULSA COUNTIES THROUGH 1230 AM CDT...

At 1129 PM CDT, Doppler radar indicated showers in association with
decaying thunderstorms over the advisory area. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bartlesville...                   Sand Springs...
Pawhuska...                       Pawnee...
Owasso...                         Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Skiatook...
Catoosa...                        Collinsville...
Hominy...                         Dewey...
Cleveland...                      Mannford...
Drumright...                      Kiefer...

This includes Interstate 44 between mile markers 191 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3700 9580 3616 9581 3616 9575 3586 9573
      3584 9662 3616 9662 3616 9682 3624 9682
      3625 9692 3633 9693 3634 9703 3651 9703
      3658 9689 3659 9705 3668 9706 3668 9694
      3675 9689 3674 9683 3678 9675 3700 9675
TIME...MOT...LOC 0430Z 274DEG 29KT 3691 9663 3595 9656

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, May 20, 2:26 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
226 AM CDT Mon May 20 2024

OKZ055-060-061-200800-
Tulsa OK-Rogers OK-Washington OK-
226 AM CDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ROGERS...SOUTHERN
WASHINGTON AND NORTHEASTERN TULSA COUNTIES THROUGH 300 AM CDT...

At 226 AM CDT, Doppler radar indicated a cluster of strong
thunderstorms 3 miles southwest of Sperry, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Owasso...
Skiatook...                       Catoosa...
Collinsville...                   Verdigris...
Sperry...                         Oologah...
Vera...                           Turley...
Tulsa International Airport...

This includes Interstate 44 between mile markers 237 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3650 9569 3617 9569 3617 9600 3645 9600
TIME...MOT...LOC 0726Z 266DEG 28KT 3627 9604

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, May 20, 2:43 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
243 AM CDT Mon May 20 2024

OKZ064-200830-
Creek OK-
243 AM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CREEK COUNTY THROUGH 330
AM CDT...

At 242 AM CDT, Doppler radar indicated a strong thunderstorm over
Shamrock, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bristow...                        Sapulpa...
Drumright...                      Kellyville...
Depew...                          Slick...
Shamrock...

This includes Interstate 44 between mile markers 180 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3605 9662 3607 9608 3586 9607 3585 9619
      3574 9619 3579 9662
TIME...MOT...LOC 0742Z 268DEG 27KT 3593 9659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, May 20, 2:50 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
250 AM CDT Mon May 20 2024

OKZ055-060>062-067-068-200830-
Tulsa OK-Cherokee OK-Rogers OK-Washington OK-Mayes OK-Wagoner OK-
250 AM CDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT ROGERS...WESTERN MAYES...SOUTH
CENTRAL WASHINGTON...WAGONER...NORTHWESTERN CHEROKEE AND EASTERN
TULSA COUNTIES THROUGH 330 AM CDT...

At 250 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles northeast of Collinsville to near Catoosa
to 3 miles east of Bixby. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Claremore...                      Wagoner...
Pryor...                          Owasso...
Bixby...                          Coweta...
Pryor Creek...                    Catoosa...
Collinsville...                   Verdigris...
Chouteau...                       Inola...
Oologah...                        Adair...
Okay...                           Porter...
Foyil...                          Tullahassee...

This includes Interstate 44 between mile markers 233 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3651 9524 3605 9519 3581 9530 3582 9536
      3580 9541 3595 9591 3620 9579 3647 9587
      3651 9533
TIME...MOT...LOC 0750Z 288DEG 32KT 3639 9580 3619 9574 3598 9584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, May 20, 3:03 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
303 AM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     Tstm Wnd Gst     5 NNE Tulsa             36.20N 95.88W
05/20/2024  M59 MPH          Tulsa              OK   ASOS

&&

CAS
Special weather statement, May 20, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
321 AM CDT Mon May 20 2024

OKZ060-064-066-067-070-200900-
Tulsa OK-Muskogee OK-Okmulgee OK-Creek OK-Wagoner OK-
321 AM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CREEK...WESTERN
WAGONER...NORTHWESTERN MUSKOGEE...NORTHERN OKMULGEE AND SOUTHEASTERN
TULSA COUNTIES THROUGH 400 AM CDT...

At 320 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Kellyville, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Haskell...                        Kiefer...
Mounds...                         Kellyville...
Taft...                           Stonebluff...
Oneta...                          Liberty...
Redbird...                        Jamesville...
Hectorville...                    Leonard...
Choska...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Oklahoma.

&&

LAT...LON 3594 9623 3610 9558 3574 9552 3579 9622
TIME...MOT...LOC 0820Z 260DEG 32KT 3589 9615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:05 PM CDTSpecial Weather StatementTSAPawnee25 min
May 19, 10:58 PM CDTSpecial Weather StatementTSACreek32 min
May 19, 11:31 PM CDTSpecial Weather StatementTSACreek, Osage, Pawnee, Tulsa, Washington59 min
May 20, 12:57 AM CDTSevere Thunderstorm WarningTSAPawnee48 min
May 20, 1:26 AM CDTSevere Thunderstorm WarningTSAPawnee49 min
May 20, 1:47 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee43 min
May 20, 2:14 AM CDTSevere Thunderstorm WarningTSACreek, Tulsa46 min
May 20, 2:26 AM CDTSpecial Weather StatementTSARogers34 min
May 20, 2:43 AM CDTSpecial Weather StatementTSACreek47 min
May 20, 2:50 AM CDTSpecial Weather StatementTSAMayes, Rogers, Wagoner40 min
May 20, 2:54 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner36 min
May 20, 3:24 AM CDTSevere Thunderstorm WarningTSACherokee, Mayes, Wagoner38 min
May 20, 3:36 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee39 min
May 20, 4:00 AM CDTSpecial Weather StatementTSADelaware30 min
May 20, 4:01 AM CDTSpecial Weather StatementTSAWagoner29 min
May 20, 4:19 AM CDTSpecial Weather StatementTSAOkmulgee26 min
May 20, 4:38 AM CDTSpecial Weather StatementTSACreek37 min

Nearby

Special Weather Statements in Oklahoma, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.